Log in
AF Association
15,721 members18,711 posts

Vision Disturbances with Metoprolol?

Hi All, quick question: Since I've been on Metoprolol at end of January I've had three episodes where my vision has been affected. It usually is a kind of jagged/corrugated disturbance to one side of my visual field that moves as my eyes move, so I can't look at it. I have it right now, and it's a quite dynamic version this time, with the corrugated thing undulating, resonating.

Does anyone else take Metoprolol and have these episodes?

13 Replies
oldestnewest

I have taken it for 2 years, no problems. At first it was 25 mg twice a day, it was increased to 50 mg twice a day about a year ago. Maybe some other drug causing it? Amiordarone can affect eyesight for some?

1 like
Reply

It only started when I was put on Metoprolol alone back in January. This one was a bit more dynamic, with more movement...

1 like
Reply

Hi Arafaf , have you had an ablation recently, if so it could be related to the procedure itself. I too have had visual disturbances, but it wasn't the Metoprolol which was the cause

Reply

Yes, had an ablation last Monday, and I think I did read something about it on the 'Recovering from an Ablation' factsheet!

Reply

That sounds just like the 'aura' that often preceded a migraine attack, when I used to get those at intervals. I rarely suffer migraine now, but sometimes get the aura without the following headache. I would suspect that they might be due to other causes than the drug you are taking.

2 likes
Reply

I've just posted a reply and watched it vanish before my very eyes, so apologies if this one appears twice! I occasionally get visual migraines - just the aura but no headache. One lasted a whole day and was followed by my first known AF attack. My AF when it comes is persistent until reverted by DC cardioversion. I had another last Saturday when for about an hour the entire world looked as if it was trying to resemble a zebra - black and white wobbly zigzags everywhere! But fortunately not followed by another AF attack - had a checkup this week and the GP has said that while I'm still in sinus rhythm I do have another arrhythmia but not AF and he wants to check me again next week. I'm on flecainide (which has some dramatic side effects including visual disturbances but not the aura) and the visual migraine aura preceded any medication that I'm currently on anyway.

1 like
Reply

Yes, I can relate to the "zebra" effect Bev. In my case it's more of a thin patch of my visual field being affected with "steps" or zig-zag like elements. I've never had visual migraines (or any kind of a migraine) until I started taking Metoprolol.

Reply

I associate it more with the AF than with the medication because the first one was 3 days before anyone knew I had AF and before my dramatic blue-light dash to A&E with a heart rate of around 280 and thus before any medication at all beyond the occasional paracetamol! I'm on bisoprolol rather than metropolol.

Reply

Could be a coincidence it first happened right after I started the Metorpolol, I suppose. I think it first happened the day or 2 days after I started it. ANything's possible.

Reply

Too true - with AF anything is possible!

Reply

You are describing a visual migraine. They are bothersome, but it is not likely that the beta blocker is causing it. They are unimportant other than visually disturbing.

1 like
Reply

This was the same as the previous two I've had but was resonating, moving more than those had been. Could be the after effects of the ablation last week, but I did have two prior to the ablation as well, though the visual feature was more fixed than this one.

Reply

I get the zebra migraines, and have for a couple of years, noheadache. Dr says medication is not the cause. Just happens.

Reply

You may also like...